Communications in Mathematical Physics

, Volume 359, Issue 3, pp 1123–1138 | Cite as

Equidistribution for Nonuniformly Expanding Dynamical Systems, and Application to the Almost Sure Invariance Principle

  • Alexey KorepanovEmail author


Let \({T : M \to M}\) be a nonuniformly expanding dynamical system, such as logistic or intermittent map. Let \({v : M \to \mathbb{R}^d}\) be an observable and \({v_n = \sum_{k=0}^{n-1} v \circ T^k}\) denote the Birkhoff sums. Given a probability measure \({\mu}\) on M, we consider v n as a discrete time random process on the probability space \({(M, \mu)}\). In smooth ergodic theory there are various natural choices of \({\mu}\), such as the Lebesgue measure, or the absolutely continuous T-invariant measure. They give rise to different random processes. We investigate relation between such processes. We show that in a large class of measures, it is possible to couple (redefine on a new probability space) every two processes so that they are almost surely close to each other, with explicit estimates of “closeness”. The purpose of this work is to close a gap in the proof of the almost sure invariance principle for nonuniformly hyperbolic transformations by Melbourne and Nicol.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Berkes I., Philipp W.: Approximation theorems for independent and weakly dependent random vectors. Ann. Probab. 7, 29–54 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bowen, R.: Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms. Lecture Notes in Mathematics, vol. 470. Springer, Berlin (1975)Google Scholar
  3. 3.
    Chernov N.: Advanced statistical properties of dispersing billiards. J. Stat. Phys. 122, 1061–1094 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chernov, N., Markarian, R.: Chaotic Billiards, volume 127 of Mathematical Surveys and Monographs. American Mathematical Society, Providence (2006)Google Scholar
  5. 5.
    Cuny C., Merlevède F.: Strong invariance principles with rate for “reverse” martingales and applications. J. Theor. Probab. 28, 137–183 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Denker M., Philipp W.: Approximation by Brownian motion for Gibbs measures and flows under a function. Ergod. Theory Dyn. Syst 4, 541–552 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gibbs A.L., Su F.E.: On choosing and bounding probability metrics. Int. Stat. Rev. 70, 419–435 (2002)CrossRefzbMATHGoogle Scholar
  8. 8.
    Gouëzel S.: Almost sure invariance principle for dynamical systems by spectral methods. Ann. Probab. 38, 1639–1671 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gouëzel S.: Sharp polynomial estimates for the decay of correlations. Israel J. Math. 139, 29–65 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hu H.: Decay of correlations for piecewise smooth maps with indifferent fixed points. Ergod. Theory Dyn. Syst. 24, 495–524 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Korepanov A.: Linear response for intermittent maps with summable and nonsummable decay of correlations. Nonlinearity 29, 1735–1754 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Korepanov A., Kosloff Z., Melbourne I.: Averaging and rates of averaging for uniform families of deterministic fast-slow skew product systems. Stud. Math. 238, 59–89 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Korepanov, A., Kosloff, Z., Melbourne, I.: Explicit coupling argument for nonuniformly hyperbolic transformations. Proc. R. Soc. Edinb. Sect. A (2016) (to appear) Google Scholar
  14. 14.
    Korepanov, A., Kosloff, Z., Melbourne, I.: Martingal e-Coboundary Decomposition for Families of Dynamical Systems. Ann. Inst. H. Poincaré Anal. Non Linéaire (2016) (to appear) Google Scholar
  15. 15.
    Liverani C., Saussol B., Vaienti S.: A probabilistic approach to intermittency. Ergod. Theory Dyn. Syst. 19, 671–685 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Melbourne I., Nicol M.: Almost sure invariance principle for nonuniformly hyperbolic systems. Commun. Math. Phys. 260, 131–146 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Melbourne I., Nicol M.: A vector-valued almost sure invariance principle for hyperbolic dynamical systems. Ann. Probab. 37, 478–505 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Philipp W., Stout W.: Almost Sure Invariance Principles for Partial Sums of Weakly Dependent Random Variables, vol. 161. American Mathematical Society, Providence (1975)zbMATHGoogle Scholar
  19. 19.
    Sarig O.: Subexponential decay of correlations. Invent. Math. 150, 629–653 (2002)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Shortt R.M.: Universally measurable spaces: an invariance theorem and diverse characterizations. Fund. Math. 121, 169–176 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Sinai Y. G.: Gibbs measures in ergodic theory. Russ. Math. Surv. 27, 21–70 (1972)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Young L.-S.: Statistical properties of dynamical systems with some hyperbolicity. Ann. Math. 147, 585–650 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Young L.-S.: Recurrence times and rates of mixing. Israel J. Math. 110, 153–188 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Zweimüller R.: Measure preserving transformations similar to Markov shifts. Israel J. Math. 173, 421–443 (2009)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Mathematics InstituteUniversity of WarwickCoventryUK

Personalised recommendations